Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 235, NWS Columbia, SC

August 11, 2011Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 11, 2011, 3:54 PM EDT for Orangeburg County, South Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2011, 3:54 PM EDT (19:54 UTC)
Expired
Aug 11, 2011, 4:36 PM EDT
In force
42 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Orangeburg County, SC

The radar

The Charleston,SC radar (KCLX), 91 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 4:25 PM EDTTSTM WND DMG4 E Bowman, SCSEVERAL TREES DOWN ON EBENEZER RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.9 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
974 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1359 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

013 
WUUS52 KCAE 111954
SVRCAE
SCC075-112100-
/O.NEW.KCAE.SV.W.0235.110811T1954Z-110811T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
354 PM EDT THU AUG 11 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 500 PM EDT

* AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHEAST OF BOWMAN...OR 8 MILES NORTH OF SAINT GEORGE...AND MOVING
  SOUTHEAST AT 5 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE HOLLY HILL AND BOWMAN

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3329 8026 3326 8031 3327 8033 3327 8035
      3325 8036 3325 8043 3328 8049 3333 8051
      3324 8067 3326 8077 3346 8066 3339 8023
TIME...MOT...LOC 1955Z 299DEG 3KT 3330 8056

$$

HC
2 follow-up statements
618 
WWUS52 KCAE 112025
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
425 PM EDT THU AUG 11 2011

SCC075-112100-
/O.CON.KCAE.SV.W.0235.000000T0000Z-110811T2100Z/
ORANGEBURG SC-
425 PM EDT THU AUG 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR ORANGEBURG COUNTY...

AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES WEST OF HOLLY 
HILL...OR 10 MILES NORTH OF SAINT GEORGE. THIS STORM WAS MOVING EAST 
AROUND 5 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3342 8064 3340 8039 3325 8037 3325 8043
      3328 8049 3333 8051 3324 8066 3325 8070
TIME...MOT...LOC 2025Z 276DEG 2KT 3332 8060

$$

HC
013 
WWUS52 KCAE 112036
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
436 PM EDT THU AUG 11 2011

SCC075-112046-
/O.CAN.KCAE.SV.W.0235.000000T0000Z-110811T2100Z/
ORANGEBURG SC-
436 PM EDT THU AUG 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR ORANGEBURG COUNTY IS
CANCELLED...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3342 8064 3340 8039 3325 8037 3325 8043
      3328 8049 3333 8051 3324 8066 3325 8070
TIME...MOT...LOC 2036Z 276DEG 2KT 3332 8059

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:29 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 11, 2:29 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
229 PM EDT THU AUG 11 2011

.SYNOPSIS...
A WEAK TROUGH WILL REMAIN NEAR THE FORECAST AREA THROUGH SATURDAY.
AN APPROACHING COLD FRONT WILL MOVE INTO THE AREA SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THROUGH THIS AFTERNOON...
CONVERGENCE INTO THE SURFACE TROUGH AND HEATING WILL HELP SUPPORT
THUNDERSTORMS THIS AFTERNOON. HOWEVER...EXPECT THE CONVERGENCE
WILL BE WEAK WITH MID-LEVEL SHORTWAVE RIDGING. EXPECT COVERAGE
WILL LIKELY REMAIN SCATTERED. TEMPERATURES WILL PEAK IN THE
MIDDLE TO UPPER 90S WITH HEAT INDEX VALUES IN THE EAST AND SOUTH
SECTIONS NEARING 105.

THROUGH TONIGHT...
THE SURFACE TROUGH AND A MID-LEVEL SHORTWAVE TROUGH MAY SUPPORT
THUNDERSTORMS TONIGHT...MAINLY EARLY AND CLOSER TO THE TIME OF
MAXIMUM HEATING. EXPECT LIMITED COVERAGE BECAUSE OF MOISTURE
SOMEWHAT SHALLOW AND THE LOSS OF HEATING. FORECASTED CHANCE POPS
WHICH IS SUPPORTED BY AN AVERAGE OF THE MAV AND MET MOS PLUS THE
SREF GUIDANCE.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
THE SURFACE TROUGH LINGERING NEAR THE AREA PLUS A SERIES OF
MID-LEVEL SHORTWAVE TROUGHS IN THE WESTERLY AND DIFLUENT FLOW
SUPPORTS SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SATURDAY.
HOWEVER...COVERAGE SHOULD BE LIMITED BECAUSE THE TROUGH AND STRONGER
CONVERGENCE MAY OCCUR JUST SOUTH OF THE FORECAST AREA. ALSO...CLOUDINESS
SHOULD LIMIT INSTABILITY. FORECASTED CHANCE POPS WHICH WAS
SUPPORTED BY THE GUIDANCE CONSENSUS. THE CLOUDINESS SHOULD HELP
HOLD DOWN TEMPERATURES AND EXPECT HIGHS LOWER THAN WHAT WE HAVE
EXPERIENCED LATELY. USED THE CONSENSUS FOR THE TEMPERATURES FRIDAY
THROUGH SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE GREATEST THUNDERSTORM CHANCE WILL LIKELY BE SUNDAY. THE GFS
HAS BEEN CONSISTENT SHOWING A COLD FRONT MOVING INTO THE AREA. THE
FRONT APPEARS TO SHIFT EAST OF THE REGION MONDAY WITH DRY RIDGING
DOMINATING TUESDAY AND WEDNESDAY. SOME MOISTURE RECOVERY WILL
LIKELY OCCUR THURSDAY.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
NEARLY STATIONARY WEAK BOUNDARY REMAINS DRAPED OVER THE CENTRAL SC
MIDLANDS. SCTD-BKN MID-LEVEL CLOUDS WILL CONTINUE TO STREAM ACROSS
THE AREA THIS AFTERNOON INTO TONIGHT. ISOLD/SCTD CONVECTION THIS
AFTERNOON INTO EARLY THIS EVENING...SO WILL INCLUDE MENTION OF CB
IN THE TAFS. BUFKIT TIME-SECTIONS INDICATING MID-LEVEL CLOUDS WILL
LINGER THROUGHOUT THE OVERNIGHT HOURS...BUT SOME OCNL BREAKS MAY
OCCUR WHICH MAY ALLOW SOME MVFR FOG TO DEVELOP AT FOG-PRONE AREAS
SUCH AS AGS AND OGB. OTHERWISE GENERALLY VFR CONDITIONS ACROSS THE
CWA DURING THE TAF PERIOD.

EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE MAINLY IN
PATCHY MORNING FOG AND AFTERNOON THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 11, 6:20 AM EDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
620 AM EDT THU AUG 11 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-121030-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
620 AM EDT THU AUG 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 5:05 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry40 min
Aug 11, 5:24 PM EDTSpecial Weather StatementCAELancaster51 min
Aug 11, 5:32 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Richland43 min
Aug 11, 6:26 PM EDTSpecial Weather StatementCAEChesterfield64 min
Aug 11, 6:27 PM EDTSpecial Weather StatementCAEClarendon48 min
Aug 11, 6:46 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster, Lee47 min
Aug 11, 7:54 PM EDTAreal Flood AdvisoryCAERichland111 min
Aug 11, 7:59 PM EDTSpecial Weather StatementCAEClarendon, Lee, Sumter61 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.